Utah, 2005

Flash Flooding in Utah, August 19, 2005

August 19, 2005 · NWS SLC · 3 events in 2 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 19, 10:05 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 19, 10:05 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1105 AM MDT FRI AUG 19 2005

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHERN
UTAH TODAY THEN STALL OVER EASTERN UTAH TONIGHT. HIGH PRESSURE WILL
BUILD ACROSS THE REGION OVER THE WEEKEND RESULTING IN A GRADUAL
WARMING TREND.

&&

.DISCUSSION...THE UPPER TROF TRANSLATING EASTWARD INTO CENTRAL
CANADA LEFT BEHIND A WEAK CIRCULATION OVER CA. THIS HAS ACTED AS A
KICKER FOR THE CLOSED CIRCULATION THAT HAD BEEN OFF THE SRN CA COAST
YESTERDAY AND IS NOW LIFTING ENEWD THROUGH NWRN AZ/SWRN UT. THIS
LITTLE LOW HAS SET OFF AN AREA OF CONVECTION THAT IS PRODUCING HEAVY
RAINFALL AND HAIL. MORNING NAM COMPLETELY MISSED IT AND SHOWS NO
PRECIP THIS MORNING. SATELLITE SHOWS THIS LOW WILL SLOWLY LIFT INTO
SERN UT THIS AFTERNOON AND TONIGHT THEN GRADUALLY FILL. IT ALSO
SHOW PRECIPITABLE WATER VALUES HAVE INCREASED CONSIDERABLY OVER
SOUTHERN UTAH THIS MORNING.

THESE FACTORS HAVE PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR
THIS AREA VALID UNTIL 10 PM. CONVECTION THAT SPREADS INTO ERN UT
LATER TODAY SHOULD HAVE LOWER RAIN AMOUNTS DUE TO DRIER AIRMASS IN
PLACE THERE.

LAST REMAINS OF THE CONVERGENCE ZONE WITH THE DEPARTING HI PLAINS
TROF LAYS ACROSS NRN UT THIS MORNING AND SHOULD BE DISSIPATING
THROUGH THE DAY...ALTHO A FEW CELLS MAY FORM ALONG THIS ZONE EARLY
THIS AFTERNOON.

THE REMNANT OF THE WEAK UPPER LOW APPEARS THAT IT MAY REMAIN A
FACTOR FOR UT WEATHER THROUGH THE WEEKEND AS IT ENDS UP EMBEDDED
WITHIN THE BUILDING HIGH OVER THE WEST...SO WILL CONSIDER BOOSTING
POPS THROUGH THE WEEKEND.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH EXTREME SOUTHERN UTAH UNTIL 10PM.
WY...NONE.

&&

WILENSKY
Hazardous weather outlook, Aug 19, 11:05 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1205 PM MDT FRI AUG 19 2005

UTZ017>021-201300-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SOUTH CENTRAL UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
1205 PM MDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN THIRD
OF UTAH.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN AND
HAIL...WILL DEVELOP OVER SOUTHERN UTAH TODAY AND LINGER INTO
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THIS AREA
UNTIL 1000 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS THROUGH TUESDAY...WITH ISOLATED STORMS AFFECTING VALLEY
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 19, 11:36 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1236 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      13 W BIG WATER          37.07N 111.90W
08/19/2005                   KANE               UT   PARK/FOREST SRVC

            ROAD TO WHITEHOUSE CAMPGROUND WASHED OUT BY TRIBUTARY TO
            THE PARIA RIVER. LOCATED OFF OF ROUTE 89.

&&

ATARDY

The radar

The Cedar City radar (KICX), 60 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Kane

When
August 19, 12:00 PM MST to 1:00 PM MST
Where
Kane County, 20 mi W of Kanab
Reported by
PARK/FOREST SERVICE
Coordinates
37.050, -112.900

Road to Whitehouse Campground washed out...near HWY 89.

Flash Flood, Washington

When
August 19, 3:00 PM MST to 5:00 PM MST
Where
Washington County, 8 mi SE of St George
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.017, -113.483

Ft Pierce wash rose from a flow rate of 0 to 1173cfs in 1 hour.

Flash Flood, Washington

When
August 19, 6:00 PM MST to 8:00 PM MST
Where
Washington County, Springdale
Reported by
OFFICIAL NWS OBS.
Coordinates
37.183, -113.000

East Fork of Virgin River flow rate rose from 76 to 306 cfs in just over an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468982, 5468983, 5468984.